Alert archive / Ohio / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Charleston, WV

April 1, 20238 counties in Ohio; Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Apr 1, 2023, 2:17 AM EDT for 8 counties in Ohio; Carter County, Greenup County, Kentucky. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2023, 2:17 AM EDT (06:17 UTC)
Expired
Apr 1, 2023, 3:00 AM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carter County, KY, Greenup County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH

The radar

The Cincinnati radar (KILN), 114 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 2:35 AM EDTTSTM WND DMG12 W Mcarthur, OHTREE REPORTED DOWN ON STATE ROUTE 671 BETWEEN US 50 AND THE ROSS COUNTY LINE. TIME ESTIMATED FROM RADAR.
Apr 1, 2:40 AM EDTTSTM WND DMG2 Ssw Wurtland, KYHUGE TREE DOWN BLOCKING THE ROADWAY, STATE ROUTE 207.
Apr 1, 2:45 AM EDTTSTM WND DMG5 Sse Crooksville, OHTREE INTO POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS51 KRLX 010617
SVRRLX
KYC043-089-OHC009-053-079-087-105-115-127-163-010700-
/O.NEW.KRLX.SV.W.0013.230401T0617Z-230401T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
217 AM EDT Sat Apr 1 2023

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Greenup County in northeastern Kentucky...
  Northwestern Carter County in northeastern Kentucky...
  Northwestern Meigs County in southeastern Ohio...
  Perry County in southeastern Ohio...
  Northwestern Gallia County in southeastern Ohio...
  Jackson County in southeastern Ohio...
  Morgan County in southeastern Ohio...
  Vinton County in southeastern Ohio...
  Western Athens County in southeastern Ohio...
  Northwestern Lawrence County in southeastern Ohio...

* Until 300 AM EDT.

* At 216 AM EDT, severe thunderstorms were located along a line
  extending from near Somerset to near Foxport, moving east at 55
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Athens, Ironton, Jackson, Wellston, Nelsonville, New Lexington,
  Glouster, McConnelsville, Mcarthur, Oak Hill, Somerset, Albany,
  Shawnee, Chesterhill, Perry State Forest, Lake Hope State Park,
  Greenup, Greenbo Lake, Oldtown and Load.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3873 8302 3875 8288 3857 8281 3875 8266
      3885 8265 3885 8275 3895 8281 3937 8275
      3938 8229 3947 8228 3947 8217 3956 8216
      3960 8238 3993 8246 3991 8217 3982 8217
      3977 8206 3975 8164 3841 8283 3842 8324
TIME...MOT...LOC 0616Z 266DEG 48KT 3980 8238 3849 8355 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP
2 follow-up statements
754 
WWUS51 KRLX 010642
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
242 AM EDT Sat Apr 1 2023

KYC043-089-OHC009-053-079-087-105-115-127-163-010700-
/O.CON.KRLX.SV.W.0013.000000T0000Z-230401T0700Z/
Greenup KY-Carter KY-Meigs OH-Perry OH-Gallia OH-Jackson OH-
Morgan OH-Vinton OH-Athens OH-Lawrence OH-
242 AM EDT Sat Apr 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR GREENUP...NORTHWESTERN CARTER...NORTHWESTERN MEIGS...PERRY...
NORTHWESTERN GALLIA...JACKSON...MORGAN...VINTON...WESTERN ATHENS AND
NORTHWESTERN LAWRENCE COUNTIES...

At 242 AM EDT, severe thunderstorms were located along a line
extending from 6 miles southeast of South Zanesville to 6 miles north
of Gesling, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Athens, Ironton, Jackson, Wellston, Nelsonville, New Lexington,
Glouster, McConnelsville, Mcarthur, Oak Hill, Somerset, Albany,
Shawnee, Chesterhill, Perry State Forest, Lake Hope State Park,
Greenup, Greenbo Lake, Oldtown and Load.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3873 8302 3875 8288 3857 8281 3875 8266
      3885 8265 3885 8275 3895 8281 3937 8275
      3938 8229 3947 8228 3947 8217 3956 8216
      3960 8238 3993 8246 3991 8217 3982 8217
      3977 8206 3975 8164 3841 8283 3842 8324
TIME...MOT...LOC 0642Z 270DEG 48KT 3982 8195 3851 8313 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP
794 
WWUS51 KRLX 010653
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
253 AM EDT Sat Apr 1 2023

KYC043-089-OHC009-053-079-087-105-115-127-163-010703-
/O.EXP.KRLX.SV.W.0013.000000T0000Z-230401T0700Z/
Greenup KY-Carter KY-Meigs OH-Perry OH-Gallia OH-Jackson OH-
Morgan OH-Vinton OH-Athens OH-Lawrence OH-
253 AM EDT Sat Apr 1 2023

...THE SEVERE THUNDERSTORM WARNING FOR GREENUP...NORTHWESTERN
CARTER...NORTHWESTERN MEIGS...PERRY...NORTHWESTERN GALLIA...
JACKSON...MORGAN...VINTON...WESTERN ATHENS AND NORTHWESTERN LAWRENCE
COUNTIES WILL EXPIRE AT 300 AM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3873 8302 3875 8288 3857 8281 3875 8266
      3885 8265 3885 8275 3895 8281 3937 8275
      3938 8229 3947 8228 3947 8217 3956 8216
      3960 8238 3993 8246 3991 8217 3982 8217
      3977 8206 3975 8164 3841 8283 3842 8324
TIME...MOT...LOC 0653Z 266DEG 48KT 3983 8177 3852 8295 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:59 AM EDT, 18 minutes earlier.

Area forecast discussion, Apr 1, 1:59 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
159 AM EDT Sat Apr 1 2023

.SYNOPSIS...
The region remains in an active warm sector through tonight with
cold frontal passage early Saturday. Very windy during the day
Saturday. Light mountain snow Saturday night.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1010 PM Friday...

Temperatures were adjusted to better represent current
observations and trends, otherwise the forecast remains in
tact.

As of 725 PM Friday...

The current forecast remains on track. Only adjusted wind and
wind gust parameters slightly with the latest guidance. This
resulted in minor tweaking of the forecast as well as adjusting
winds a tad more stronger more across southeast Ohio and
southwest Virginia.

As of 125 PM Friday...

Key Points:

* Decaying squall line approaches during the pre-dawn hours,
  could still contain damaging wind gusts

* Deep mixing between a departing cold front and secondary cold
  push will support damaging wind gusts late Saturday morning
  into Saturday afternoon

* At least scattered tree damaging and power outages are likely
  as a result of damaging winds Saturday

The remain remains in the dirty warm sector with numerous showers
and isolated rumbles of thunder through this evening. Rainfall
totals with this activity through this evening will fall into the
.75 to 1.25 inch range along the Metro Valley and points farther
east while north and south of this corridor amounts are expected to
be more in the quarter to half inch range. Would expect to be able
to handle these totals with our vegetation coming out of dormancy
and recent dry conditions, but this rain may precondition soils for
some minor impacts with a line of convection expected overnight.
While winds aloft are quite strong at this hour, ample showers are
limiting warming and thus mixing this afternoon with gusts generally
remaining under 25KTs.

The aforementioned strong winds aloft strengthen further overnight
coincident with low level warm advection increasing. Should see
inversions weakening substantially during this period, although with
the previously mentioned warm advection and lack of mixing from
surface heating would not expect a significant fraction of this
momentum to come down on its down. The main risk through the
overnight will be decaying squall line associated with initial cold
frontal passage. While this feature is expected to outrun
conditional instability fields and be weakening substantially by the
time it arrives, interaction with the strong winds aloft could still
yield some scattered damaging gusts, perhaps even a tornado if
parcels can remain sufficiently near surface based - although this
does not appear to be a likely outcome at this time. This feature
quickly races across the forecast area exiting to the east before
dawn with clearing skies in its wake.

As skies clear between the departing initial cold front and a
secondary cold push slated for arrival in the afternoon, deep mixing
is expected with forecast profiles indicating a 7-10kft thick mixed
layer with winds 70-80KTs at the top of the mixed layer. As warm
advection ends, this should prompt relatively efficient momentum
transfer to the surface equating to gusts 55-65 mph across the
lower elevations and 60 to 70 mph in the mountains. For the
lower elevations this will be relatively short lived, perhaps
4-5hrs before the aforementioned secondary cold push arrives
coincident with weakening winds aloft. In the mountains,
damaging wind gusts will persist into the overnight where
stronger winds aloft persist in cold advection. With this in
mind, have upgraded all counties to a high wind warning in
collaboration with our neighboring offices with at least
scattered tree damage and power outages likely.

The secondary cold push will likely yield some additional showers as
it pushes through late Saturday afternoon into Saturday evening
across our northeast. The best instability should stay off to our
north in PA, but couldn't rule out a couple lightning strikes with
this activity. With continued stronger winds aloft, any stronger
convective cores could present additional potential for damaging
wind gusts.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Friday...

Key Points:

* Winds remain strong in the mountains for the first part of the
  night, then diminish.

* Clear and cooler for Sunday.

Winds at lower elevations will be calming down Saturday evening,
as the mixing ends as we lose the diurnal heating. Winds will
remain elevated in the mountains past midnight as the pressure
gradient remains strong there, but will drop off after about
3am or so as the gradient relaxes. As a result, the High Wind
Warning for the mountains goes through 3 AM Sunday.

Winds will remain gusty in the mountains into Sunday morning,
but otherwise Sunday looks like a clear and calmer day. It will
be a bit cooler behind the cold fronts, with highs mainly in the
50s at lower elevations, and 40s in the mountains. It will
remain clear Sunday night, but light southerly winds should help
prevent a frost for most locations, and lows are forecast in
the mid-30s to lower 40s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 1239 PM Friday...

A cold front will push southeast Monday night before becoming
stationary across central Ohio and northern West Virginia
Tuesday. This boundary will then push back north as warm front
Tuesday night as an area of low pressure moves from the central
plains into the upper Mississippi valley.

The low will then continue pushing northeast into eastern
Canada while an associated cold front pushes east across the
region Wednesday night.

Expect showers spread southeast Monday night and then continue
across the entire region until the cold front pushes east. In
addition, thunderstorms will be possible near the front Monday
night into Tuesday with thunderstorm chances spreading southeast
across much of the area later Tuesday through Wednesday.

High pressure will build in behind the front Wednesday night into
Thurday with precipitation chances coming to an end from
northwest to southeast.

However, the dry weather will be short-lived as a mid-level
shortwave approaches the region on Friday bringing precipitation
chances back to the area.

Ahead of the cold front, expect a warming trend with temperatures in
the upper 70s to mid 80s across the lowlands with 60s across the
highest elevations on Wednesday. Much cooler air will filter into
the area for Thursday and Friday with afternoon readings expected to
generally be in the 60s in the lowlands and 50s in the mountains.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 156 AM Saturday...

Expected mixing has not started yet, allowing for surface winds
10 knots or less gusting up to 20. Therefore, continue coding
LLWS across most sites as Doppler radar indicates near 50 knots
within 2kft, until storm squalls cross from west to east
overnight tonight. The line is moving east at near 65 knots,
producing wind gusts from 30 to 60 knots over OH. However, high
resolution models suggest the line will debilitate as it arrives
to the southeast OH by 07-09Z.

A dry slot is expected to cross the area behind the first cold
front, to bring a brief clearing areawide later this morning
into the afternoon hours. This clearing will help mixing strong
winds aloft continuing with high winds at the surface to produce
wind gusts from 30 to 50 knots. The second cold front will
reinforce CAA and mixing wind down to surface through tonight.

MVFR stratocu clouds develop behind the second cold front along
with few light showers mainly across the northern half of our
CWA. VFR conditions should prevail at terminals across the
southern half of WV.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: LLWS may be more or less common overnight
depending on degree of decoupling of surface winds.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              SAT 04/01/23
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    H    H    M    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    H    H    M    L    H    H    H    H    H
PKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    L    H    H    H    H    H    H    H    H    H

AFTER 06Z SUNDAY...
IFR conditions are possible Saturday night in snow showers
across the northeast mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning from 8 AM this morning to 6 PM EDT this
     evening for WVZ005>007.
     High Wind Warning from 8 AM this morning to 8 PM EDT this
     evening for WVZ008>011-013>020-024>034-039-040-515-517-
     519-521.
     High Wind Warning from 8 AM this morning to 3 AM EDT Sunday
     for WVZ516-518-520-522>526.
OH...High Wind Warning from 8 AM this morning to 6 PM EDT this
     evening for OHZ066-067-075-076-083>087.
KY...High Wind Warning from 8 AM this morning to 6 PM EDT this
     evening for KYZ101>103-105.
VA...High Wind Warning from 8 AM this morning to 8 PM EDT this
     evening for VAZ003-004.

&&

SYNOPSIS...FK/JP
NEAR TERM...JP/JZ
SHORT TERM...FK
LONG TERM...JSH
AVIATION...ARJ
Hazardous weather outlook, Mar 31, 1:50 PM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
150 PM EDT Fri Mar 31 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-011800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
150 PM EDT Fri Mar 31 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms are possible this evening and tonight.
Strong damaging winds are the greatest threat from the storms. These
storms may also produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ008>011-013>019-024>026-033-034-011800-
Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-McDowell-
Wyoming-
150 PM EDT Fri Mar 31 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northern West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms are possible this evening and tonight.
Strong damaging winds are the greatest threat from the storms. These
storms may also produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ020-027>032-039-040-515-517-519-521-011800-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
150 PM EDT Fri Mar 31 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms moving through the region this afternoon
and again Saturday morning may produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522>526-011800-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
150 PM EDT Fri Mar 31 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM SATURDAY TO 3 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms moving through the region this afternoon
and again Saturday morning may produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 31, 10:02 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1002 PM EDT Fri Mar 31 2023

WVZ016-018-028>030-039-521-525-526-010230-
Calhoun WV-Northwest Randolph WV-Roane WV-Northwest Webster WV-
Upshur WV-Lewis WV-Gilmer WV-Braxton WV-Southeast Randolph WV-
1002 PM EDT Fri Mar 31 2023

...Heavy showers and thunderstorms impacting portions of central
Calhoun, west central Randolph, southern Gilmer, southeastern Lewis,
Braxton, Upshur, central Roane and northeastern Webster Counties
through 1030 PM EDT...

At 955 PM EDT, Doppler radar was tracking heavy showers and
thunderstorms. Brief but repetitive downpours combined with rainfall
earlier today could lead to water running down hillsides and across
roads, as well as high water in areas of poor drainage. The heaviest
of the rain had moved out of Roane and Calhoun counties.

HAZARD...Winds up to 30 mph.

SOURCE...Radar indicated.

IMPACT...In wet soils, it will not take much wind to knock down
         small trees.

Locations impacted include...
Spencer, Sutton, Gassaway, Arnoldsburg, Holly River State Park, Rock
Cave, Cedar Creek State Park, Burnsville, Flatwoods, Shock,
Millstone, Alexander, Eden, Rosedale, Mount Zion, Helvetia,
Cleveland, Pickens, Hacker Valley and Kanawha Head.

This includes Interstate 79 between mile markers 62 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall occurring with these showers and thunderstorms
may lead to localized flooding. In hilly terrain there are hundreds
of low water crossings which are potentially dangerous in heavy
rain. Do not attempt to travel across flooded roads. The water depth
may be too great to allow your car to cross safely. Find alternate
routes. It takes only a few inches of swiftly flowing water to carry
vehicles away. Move to higher ground.

&&

LAT...LON 3864 8006 3868 8138 3885 8137 3896 8008
TIME...MOT...LOC 0155Z 266DEG 54KT 3879 8074

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

12
Local storm report, Mar 31, 10:37 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HEAVY RAIN       POCA                    38.47N 81.81W
03/31/2023  M1.49 INCH       PUTNAM             WV   MESONET

            MESONET STATION EW9577 POCA. SO FAR TODAY.

0845 PM     HEAVY RAIN       WAYNE                   38.22N 82.44W
03/31/2023  M1.12 INCH       WAYNE              WV   MESONET

            MESONET STATION GW1263 WAYNE. SO FAR TODAY.

0812 PM     HEAVY RAIN       5 N LAKE VESUVIUS       38.69N 82.64W
03/31/2023  M1.11 INCH       LAWRENCE           OH   MESONET

            MESONET STATION SDFO1 DEAN. SO FAR TODAY.

0855 PM     HEAVY RAIN       1 NW RAVENSWOOD         38.96N 81.77W
03/31/2023  M1.08 INCH       JACKSON            WV   MESONET

            MESONET STATION FW7648 RAVENSWOOD. SO FAR TODAY.

0858 PM     HEAVY RAIN       1 E CULLODEN            38.41N 82.05W
03/31/2023  M1.07 INCH       PUTNAM             WV   MESONET

            MESONET STATION AV845 CULLODEN. SO FAR TODAY.

0900 PM     HEAVY RAIN       4 WSW MILTON            38.42N 82.22W
03/31/2023  M1.05 INCH       CABELL             WV   MESONET

            MESONET STATION GW0552 ONA. SO FAR TODAY.

0845 PM     HEAVY RAIN       CRAIGSVILLE             38.33N 80.65W
03/31/2023  M1.04 INCH       NICHOLAS           WV   MESONET

            MESONET STATION GW1715 CRAIGSVILLE. SO FAR TODAY.

0830 PM     HEAVY RAIN       3 SSE CRAIGSVILLE       38.29N 80.64W
03/31/2023  M1.01 INCH       NICHOLAS           WV   MESONET

            MESONET STATION CRAW2 2.1 S CRAIGSVILLE. SO FAR TODAY.

0700 PM     HEAVY RAIN       4 WNW ARNOLDSBURG       38.81N 81.20W
03/31/2023  M1.00 INCH       CALHOUN            WV   MESONET

            MESONET STATION LEAW2 3.9 W ARNOLDSBURG. SO FAR TODAY.

0855 PM     HEAVY RAIN       2 SSW HURRICANE         38.42N 82.03W
03/31/2023  M1.00 INCH       PUTNAM             WV   MESONET

            MESONET STATION FW2951 HURRICANE. SO FAR TODAY.

&&

TRM
Special weather statement, Apr 1, 1:24 AM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
124 AM EDT Sat Apr 1 2023

OHZ076-WVZ009>011-017-019-020-010545-
Washington OH-Doddridge WV-Wirt WV-Ritchie WV-Wood WV-Pleasants WV-
Tyler WV-
124 AM EDT Sat Apr 1 2023

...Heavy showers and thunderstorms will impact portions of
Washington, Pleasants, Ritchie, southwestern Doddridge, Wirt,
western Tyler and Wood Counties through 145 AM EDT...

At 122 AM EDT, Doppler radar was tracking heavy rain and
thunderstorms over Belpre, moving northeast at 85 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Parkersburg, Marietta, Belpre, Harrisville, St. Marys, Elizabeth,
Middlebourne, Vienna, Williamstown, Sistersville, Pennsboro, Belmont,
Mineralwells, North Bend State Park, Lubeck, Boaz, Washington,
Newport, Matamoras and North Hills.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 162 and 186.
 Interstate 77 in Ohio between mile markers 1 and 13.
 Route 50 in West Virginia between mile markers 1 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3960 8139 3960 8136 3959 8135 3959 8128
      3961 8128 3961 8127 3958 8127 3958 8125
      3957 8104 3954 8104 3959 8097 3920 8073
      3895 8148 3924 8166 3947 8163 3962 8140
TIME...MOT...LOC 0522Z 245DEG 73KT 3928 8158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Apr 1, 1:46 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
146 AM EDT Sat Apr 1 2023

OHZ076-WVZ010-011-019-020-031-010615-
Washington OH-Doddridge WV-Harrison WV-Ritchie WV-Pleasants WV-
Tyler WV-
146 AM EDT Sat Apr 1 2023

...Heavy rain and thunderstorms will impact portions of northeastern
Washington, eastern Pleasants, eastern Ritchie, Doddridge, Tyler and
northern Harrison Counties through 215 AM EDT...

At 146 AM EDT, Doppler radar was tracking heavy rain and
thunderstorms along a line extending from near Sistersville to near
Harrisville. Movement was northeast at 70 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clarksburg, Harrisville, St. Marys, Middlebourne, Bridgeport, Paden
City, Shinnston, Nutter Fort, Salem, Sistersville, Pennsboro,
Lumberport, West Union, Enterprise, Matamoras, Ellenboro, Pullman,
Friendly, Fly and Grangeville.

This includes the following highways...
 Interstate 79 between mile markers 120 and 128.
 Route 50 in West Virginia between mile markers 34 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3947 8071 3947 8064 3944 8060 3943 8054
      3947 8048 3943 8028 3939 8020 3930 8021
      3909 8105 3958 8124 3957 8104 3954 8104
      3961 8095
TIME...MOT...LOC 0546Z 245DEG 62KT 3956 8111 3918 8098

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 1:24 AM EDTSpecial Weather StatementRLXWashington21 min
Apr 1, 2:53 AM EDTSpecial Weather StatementRLXAthens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more52 min
Apr 1, 3:31 AM EDTSpecial Weather StatementRLXLawrence44 min
Apr 1, 3:32 AM EDTSpecial Weather StatementRLXAthens, Gallia, Jackson, Meigs, Morgan, Vinton and 1 more43 min
Apr 1, 4:07 AM EDTSpecial Weather StatementRLXWashington38 min
Apr 1, 9:40 AM EDTAreal Flood WarningRLXMeigs6 hr
Apr 1, 2:50 AM EDTSpecial Weather StatementRLXBoyd, Carter, Lawrence40 min
Apr 1, 4:05 AM EDTSpecial Weather StatementRLXLawrence40 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2023Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.